Sitemap | Policies | Feedback    
 About the Journal
Editorial Board
Journal Subscription
Instructions for Authors
E-mail Alerts
Forthcoming Events
Advertise with Us
Contact Us
 
Article Options
FULL TEXT
PDF
Printer Friendly Version
Search Pubmed for
Search Google Scholar for
Article Statistics
Bookmark and Share
Case Report
 
Recurrent acute hepatitis caused by albendazole
Keywords :
Chirag Shah, Anupam Mahapatra, Akash Shukla, Shobna Bhatia
Department of Gastroenterology
Seth G S Medical College and K E M Hospital
Mumbai 400 012, India


Corresponding Author
:
Dr. Shobna J Bhatia
Email: shobna.bhatia@gmail.com


DOI: http://dx.doi.org/10.7869/tg.2012.90

Introduction

Albendazole is a broad-spectrum antihelminthic drug. It is a methyl 5-propylthio-2-benzimidazolecarbamate. It acts by inhibition of tubulin polymerization leading to loss of cytoplasmic microtubules.[1] Albendazole is metabolized in the liver to albendazole sulfoxide which is responsible for the systemic anthelminthic activity.[2] Abnormalities in liver function are rarely seen with albendazole. Clinically significant hepatitis is reported following prolonged administration for hydatid cyst or neurocysticercosis.[3-4] One case of acute hepatitis in a child has been reported.[5] We did not find any report of recurrent hepatitis following single dose administration of albendazole. We describe here the case of a child with multiple episodes of hepatitis, each caused by single dose albendazole administration.

Case report

A 7-year-old boy presented with 4 episodes of jaundice since 2007. Each time he had prodromal symptoms (nausea, anorexia, vomiting) starting 3 to 4 days prior to jaundice. There was no history of fever, pruritus, clay colored stools or pain abdomen in any of the episodes. Each episode of jaundice lasted for 7 to 10 days and then subsided spontaneously. There was no history of ascites, encephalopathy or gastrointestinal bleeding. Each time, the onset of symptoms was within 7 days of taking albendazole (Noworm, Alkem Laboratories Ltd) 400 mg single dose, which was advised empirically by a pediatrician. The child was seen at our institute 6 months after the last episode of jaundice. On examination, icterus was absent. The liver was palpable 1 cm below the costal margin, was soft in consistency, and had a smooth surface and regular margins. Gall bladder and spleen were not palpable. The child was born of nonconsanguineous parents, and there was no family history of liver disease. There was no history of ingestion of any other drug. His investigations are listed in Table 1. 



Repeat LFT within 10 days of peak enzyme levels showed normal values. His prothrombin time, INR value, total protein and albumin levels were normal. Hemoglobin was 10.3 g% and total leukocyte count was 12400/mm3, with normal differential count; there was no eosinophilia. His USG abdomen showed a mildly hypo-echoic liver with normal spleen and no evidence of ascites or portal hypertension. During the episode of hepatitis, his HBsAg, anti HCV, IgM HAV and IgM HEV were negative. His serum ceruloplasmin level was 31.5 mg/dL (normal 20-50). His ANA, ASMA, anti-LKM and AMA tests were negative. A liver biopsy was not done as the patient was asymptomatic, had normal enzyme levels and USG abdomen when he presented to us.

In view of hepatitis onset within 7 days of taking albendazole and recovery within a week of peak enzyme levels to normal, a possibility of drug-induced idiosyncratic hepatitis was considered. The patient recovered without any sequelae. R value was >5 each time, suggestive of hepatocellular type druginduced liver injury (DILI). Hepatocellular type is defined by ALT > 2 ULN (upper limits of normal) or R e” 5, where R is the ratio of serum activity of ALT/serum activity of alkaline phosphatase (ALP), both of which are expressed as multiples of the ULN. R value in our patient was >5 suggesting hepatocellular type of injury.

Discussion

Our patient had hepatitis recurring each time after a single dose of albendazole. R value was >5 each time, suggestive of hepatocellular type drug-induced liver injury (DILI).[6] DILI is divided into three types: hepatocellular, cholestatic, and mixed according to the Councils for International Organizations of Medical Sciences (CIOMS).[6] DILI generally occurs between 5 and 90 days after drug ingestion.[6] R value in our patient was >5 suggesting hepatocellular type of injury. Liver injury is likely to be more severe in hepatocellular type than in cholestatic/ mixed type. Patients with serious liver injury have a mortality rate ranging from 0.7 to 1.3/100 000 individuals receiving a given drug.[6]

Previous studies have shown albendazole-induced hepatotoxicity was mixed type.[3,4] In the largest published series of prolonged albendazole use in hydatid disease, incidence of hepatotoxicity was 5%; the dose used was 400 mg twice a day for 28 days.[3] In an earlier report of recurrent hepatitis due to albendazole in an adult, the liver biopsy showed periportal invasion of inflammatory cells, cytotoxic necrosis and varying degree of steatosis.[7] In our patient, hepatitis occurred after a single dose of albendazole; in all the previously reported cases, except in one case,[7] the patients had received the drug over several days before they developed evidence of hepatic injury. 

The exact mechanism of albendazole-induced hepatitis is not known. Our patient had symptom onset within 7 days of drug ingestion, hence a possibility of immune-mediated injury could be considered. The possible antigen may be a component of the benzimidazole group, possibly the sulphur group. Another possibility may be a single nucleotide polymorphism involving CYP3A4 enzyme, which can lead to idiosyncratic drug reaction.

In conclusion, albendazole-induced hepatitis can occur even after a single dose of the drug. Awareness about this condition is essential because anti-parasitic medication is taken frequently, often empirically.

References

1. Albendazole medical facts from drugs.com. http:// www.drugs.com/mtm/albendazole.html. Copyright © 2000-2010. Accessed on 13 November 2010.
2. Rawden HC, Kokwaro GO, Ward SA, Edwards G. Relative contribution of cytochromes P-450 and flavin-containing monoxygenases to the metabolism of albendazole by human liver microsomes. Br J ClinPharmacol. 2000;49:313–22.
3. El-mufti M, Kamag A, Ibrahim H, Taktuk S, Swaisi I, Zaidan A, et al. Albendazole therapy of hydatid disease: 2-year follow-up of 40 cases. Ann Trop Med Parasitol. 1993;87:241–6.
4. Choudhuri G, Prasad RN. Jaundice due to albendazole. Indian J Gastroenterol. 1988;7:245–6.
5. Amoruso C, Fuoti M, Miceli V, Zito E, Celano MR, De Giorgi A, et al. Acute hepatitis as a side effect of albendazole: a pediatric case. Pediatr Med Chir. 2009;31:262–4.
6. Tajiri K, Shimizu Y. Practical guidelines for diagnosis and early management of drug-induced liver injury. World J Gastroenterol. 2008;14:6774–85.
7. Choi GY, Yang HW, Cho SH, Kang DW, Go H, Lee WC, et al. Acute drug-induced hepatitis caused by albendazole. J Korean Med Sci. 2008;23:903–5.